Arizona, 2021

Heat in Arizona, July 1 to 5, 2021

July 1 to 5, 2021 · NWS PSR · 5 events in 1 county or zone

Upper level ridging over much of the western United States led to deadly heat at the beginning of July. Temperatures at Phoenix Sky Harbor during this time peaked at 107 degrees, which is normal for this time of year.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
14
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Upper level ridging over much of the western United States led to deadly heat at the beginning of July. Temperatures at Phoenix Sky Harbor during this time peaked at 107 degrees, which is normal for this time of year. However, low temperatures only cooled to around 90 degrees at times, providing little overnight relief. According to the Maricopa County Department of Public Health, 14 heat-associated fatalities occurred during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 1, 4:32 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 1, 4:32 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
432 PM MST Thu Jul 1 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Scattered showers and thunderstorms will be common over the
higher terrain and more isolated on the lower elevations the rest
of the week. Gusty winds with localized blowing dust, and
localized heavy rain/flooding will be the main impacts. A slow
decline in storm activity begins by early next week, but daily
storm chances over the eastern Arizona high terrain should persist.
Temperatures will be near normal the rest of this week before
increasing slightly early next week.

&&

.DISCUSSION...
Convection today developed earlier than it did yesterday, by 9:30
AM across the northern AZ high terrain, White Mtns, and in
southeast AZ. However, for the most part, storms have been less
intense. More so, the coverage of strong/marginally severe storms
have been less. One factor may be slightly lower CAPE values seen
on 12Z morning soundings and RAP mesoanalysis. Steering flow is
still very week with 850-300 mb mean winds analyzed around 5-10
kts, so storms have been nearly stationary. PWAT values have
fallen slightly, but mixing ratios remain near 10-11 g/kg, so
storms have still been efficient rain producers with rain rates
upwards of 0.5-1.0"/hr. Flooding impacts over very localized
terrain areas will be possible with any storms that experience an
extended resonance times over one area before dissipating. DCAPE
is also notably lower today across southeast AZ, so the chance for
strong downburst/outflow winds is lower today in Gila and Pinal
county. HREF probability of >35 mph winds is around 20-30% chance.
Wind impacts and blowing dust potential will be slightly higher
out in the Kofas area of Yuma and La Paz counties, where DCAPE
values are higher.

While convection should dissipate after sunset, a weak inverted
trough moving northwest out of Sonora Friday morning may generate
isolated to scattered ACCAS showers. Most CAMs favor progression
of the wave, and best shower chances, through portions of
southwest AZ and southeast CA, but coverage could extend up into
south-central AZ. Forecast soundings in the Yuma area Friday
morning support embedded thunder chances as well, with minimal
elevated CAPE. Any stronger shower could produce gusty downburst
winds.

.PREVIOUS DISCUSSION...
For Friday, there are signs of a decent moisture push out of
northern Mexico early in the morning with some potential shower
activity moving into southwest and portions of south-central AZ.
This may be partially due to the inverted trough slowly moving
westward along the border, but also possibly a reflection of the
increasing broad southeasterly flow ramping up across the region
as the upper level high center shifts into the Four Corners area.
Low level mixing ratios do not really increase all that much on
Friday, but the higher values do spread westward to the Lower CO
River Valley. The HREF does show a slight increase in storm
activity for Friday across southeast AZ and the high terrain east
of Phoenix as well as overall MUCAPEs through south- central
Arizona. The slight uptick in moisture and instability on Friday
should result in a bit better chances of storms across the south-
central AZ deserts, but weak winds aloft and a very weak
southeasterly steering flow would likely again limit storm
longevity.

Storm chances will remain over the upcoming weekend with both days
showing fairly plentiful moisture, possibly even too much moisture
aloft resulting in possible issues with extensive cloudiness and
the lack of instability. GEFS shows PWATs increasing to around
1.75" by Saturday morning, likely due to a deepening
southeasterly fetch of moisture out of northern Mexico. Models
show the upper level ridge is likely to remain parked over
northern AZ over the weekend with very weak flow aloft across
southern Arizona. This scenario could mean we will be quite active
on one or both (unlikely) of the days, but it may also just result
in modestly unstable, but fairly capped environment.
Afternoon/evening storm chances will likely depend on the amount
of leftover clouds from the previous night/morning and if there is
any help from possible disturbances/inverted troughs. If there
ends up being plentiful moisture, storm threats are likely to
transition more toward heavy rainfall and localized flooding (as
long as instability is present). After near normal temperatures
through Friday, temperature guidance for Saturday and Sunday shows
a much higher spread. Highs are still most likely to reach near
normals over the weekend, but due to the higher potential for
clouds and storms there is definitely more room for highs barely
making it to 100 degrees in some areas.

A subtle southward shift in the position of the upper level high
center looks likely for early next week and this should result in
diminishing moisture and lower storm chances by Monday or Tuesday.
As of now, the first half of next week will favor storm chances
over the eastern Arizona high terrain with limited chances over
the lower deserts. Temperatures for the first half of next week
are also likely to creep upward slightly with fairly high
(40-60%) probabilities of the western deserts reaching 110 degrees
again, while Phoenix's probability of reaching 110 degrees mostly
stays below 30%.

&&

.AVIATION...Updated at 2330Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Westerly to northwesterly winds will predominate across most of
the TAF sites through this afternoon with speeds reaching 8-12 kts
and occasionally gusting to 18-22 kts. There is less thunderstorm
activity today compared to previous days, with diminishing chances
for any storms within the terminal area (10-15%) through this
evening. However, the few distant thunderstorms that are out there
still have the potential for sending outflow winds that could
cause abrupt wind changes. Right now, one boundary is being
tracked east of KIWA but latest radar trends indicate this
boundary weakening and unlikely to reach any of the terminals.
Otherwise, a few periods of southerly to variable winds are
possible tonight a few hours after sunset as the overnight
easterly winds become predominate.

For tomorrow, there is a low chance for isolated thunderstorms
south of the Phoenix area early Friday morning, but current
forecast does not have this impacting the Phoenix area. Winds
will shift westerly again by the early afternoon as guidance
trends indicate an uptick in thunderstorm development in the
vicinity between 00/04z with the threat for multiple outflow
boundaries and wind shifts.

Southeast California/Southwest Arizona including KIPL and KBLH:
There are no major aviation weather concerns as convection should
remain east of KBLH and south of the US/MX border. Any outflow
winds from these storms will likely reinforce the predominate
winds. At KIPL, south-southeasterly winds will predominate through
the forecast while southerly winds will remain at KBLH.

&&

.FIRE WEATHER...
Sunday through Thursday:
High pressure is expected to become centered over Arizona over the
weekend. A slow decline in atmospheric moisture is also
anticipated to begin by early next week. Thus, the best potential
for storms with locally heavy rain looks to be this weekend.
Otherwise, a familiar Monsoon season pattern will be in place with
storms primarily focused over the higher terrain producing
outflows that spread to the lower deserts and in turn generate
isolated new storms. Temperatures will start off near normals
followed by slight warming early next week. Min RH values will
generally be in the 20-30% range through Sunday before decreasing
to 15-25% on Tuesday. Max RHs will be 40-60% for most areas
through Monday morning before decreasing to 30-50% starting
Tuesday. As the moisture decreases, temperatures will rise
slightly, with highs around 110 degrees by early next week. Apart
from thunderstorms, wind patterns will follow familiar diurnal
patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...Kuhlman
AVIATION...AD
FIRE WEATHER...Benedict/Kuhlman

In the hours before

Special weather statement, Jul 1, 4:04 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
404 PM MST Thu Jul 1 2021

AZZ534-537-538-012330-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
404 PM MST Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...

At 403 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Wickenburg, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown.

This includes the following highways...
US Highway 60 between mile markers 117 and 124.
AZ Route 74 between mile markers 1 and 4.

LAT...LON 3382 11288 3394 11281 3388 11255 3369 11266
TIME...MOT...LOC 2303Z 294DEG 9KT 3385 11278

LJH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Central Phoenix

When
July 1, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
1 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Two fatalities (1 direct and 1 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
July 2, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
0 direct, 3 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Three indirect fatalities were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
July 3, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
1 direct, 3 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Four fatalities (1 direct and 3 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
July 4, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
0 direct, 2 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Two indirect fatalities were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
July 5, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
1 direct, 2 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Three fatalities (1 direct and 2 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Central Phoenix2021-07-01UnknownDirect
Heat, Central Phoenix2021-07-01UnknownIndirect
Heat, Central Phoenix2021-07-02UnknownIndirect
Heat, Central Phoenix2021-07-02UnknownIndirect
Heat, Central Phoenix2021-07-02UnknownIndirect
Heat, Central Phoenix2021-07-03UnknownIndirect
Heat, Central Phoenix2021-07-03UnknownIndirect
Heat, Central Phoenix2021-07-03UnknownDirect
Heat, Central Phoenix2021-07-03UnknownIndirect
Heat, Central Phoenix2021-07-04UnknownIndirect
Heat, Central Phoenix2021-07-04UnknownIndirect
Heat, Central Phoenix2021-07-05UnknownDirect
Heat, Central Phoenix2021-07-05UnknownIndirect
Heat, Central Phoenix2021-07-05UnknownIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066907, 1066908, 1066909, 1066910, 1066911.